Wyoming, 2026

High Wind in Wyoming, February 16 to 18, 2026

February 16 to 18, 2026 · NWS RIW · 10 events in 10 counties and zones

A weather system moved into Wyoming and mixed strong winds aloft down to the surface, bringing high wind to much of central Wyoming. The highest wind occurred in the mountains, with a maximum wind gust of 95 mph at Red Canyon over South Pass in the Wind River Range.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A weather system moved into Wyoming and mixed strong winds aloft down to the surface, bringing high wind to much of central Wyoming. The highest wind occurred in the mountains, with a maximum wind gust of 95 mph at Red Canyon over South Pass in the Wind River Range. In the lower elevations, some notable wind gusts included 74 mph at the Lander Airport, 75 mph at Twenty Mile Hill to the north of Casper, 75 mph in Clark, and 69 mph near Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 16, 8:20 PM MST, 31 minutes earlier. Its key messages:

  • An approaching weather system will bring moderate snow to western Wyoming and widespread strong to high wind (30 to 70 mph) overnight through Tuesday.
  • Another weather system brings widespread light to moderate snow from Wednesday through Thursday morning, including lower elevations east of the Divide.
Area forecast discussion, Feb 16, 8:20 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
820 PM MST Mon Feb 16 2026

.KEY MESSAGES...

- An approaching weather system will bring moderate snow to
  western Wyoming and widespread strong to high wind (30 to 70
  mph) overnight through Tuesday.

- Another weather system brings widespread light to moderate
  snow from Wednesday through Thursday morning, including lower
  elevations east of the Divide.

&&

.UPDATE...
Issued at 1011 AM MST Mon Feb 16 2026

Some updates to highlights concerning the weather system for tonight
through Tuesday. Starting with snow, have added Winter Weather
Advisories to Star and Jackson Valleys. Current thinking is that
models are underdoing snow potential a little here given the showery
nature of the snow and favored southwest to southerly flow. The most
likely amount is 2 to 4 inches, though it should be noted there is
about a 40 percent chance for Jackson town to get more than 4 inches
and a nearly 60 percent chance for more than 4 inches in Alpine. The
push to an advisory then comes from the addition of wind. With the
falling snow, gusts 30+ mph will be occurring, resulting in winter
travel conditions.

Another spot of focus for snow is Sweetwater County, up to South
Pass, and possibly east towards Casper (less confidence in the
eastward extent). Hi-res models are depicting higher intensity snow
bands/showers moving across Sweetwater County after midnight
tonight, moving eastwards through the early Tuesday morning hours.
With these potential showers, localized, brief periods of heavier
snow are possible across portions of I-80 and South Pass. Models
weaken these showers as they head east into Natrona and Carbon
Counties, so confidence is lessened in the impacts of these showers
for the latter half of Tuesday morning.

The other weather element to discuss is wind. With better hi-res
data coming in, the High Wind Warnings have been extended.
Downsloping winds on the typical lee side of mountains have prompted
most of the extensions, which now also include the Cody Foothills
and Johnson County. Bottom line is that Tuesday is going to be very
windy, with widespread gusts 30 to 60 mph across the area. Wind
prone locations, like Outer Drive in Casper or lee side mountains,
will likely see 70+ mph gusts. One area of lesser confidence is
southwest Wyoming, including far western Sweetwater County (west of
Rock Springs) and southern Lincoln County; for these locations gusts
around 60 mph could occur between roughly 2am and 10am MST, but
confidence is not high enough to include in the warning as expected
winds are more in the 40 to 50 mph range. To reiterate, there will
also be snow across the west, especially Tuesday morning, so winter
travel conditions are expected due to the combination of snow and
wind.

With the focus on tonight and Tuesday, there are not any major
updates to the Wednesday/Thursday system. Much needed snow amounts
east of the Divide have remain fairly similar, with a slight
increase, generally putting lower elevations in the 3 to 5 inch
range.

&&

.DISCUSSION...
Issued at 247 AM MST Mon Feb 16 2026

It will be a rather active three days across the area, and there
will be some contrasts in conditions across the area. So, we are
doing something we haven't done in a while, splitting the discussion
into West and East of the Divide.

West of the Divide...The main concern here will be snow. However,
this will not be a huge concern today. High pressure should bring
one more mild and dry day with a mix of clouds and sunshine. There
will still be a few snow showers in the northern mountains, but like
yesterday, any impacts would be slim to none through today and even
into the evening. Models have now come into better agreement in
regards to the timing of the steadiest snow, which should fall, like
the day shift said, from around 2 am through around noon Tuesday.
This could especially impact the morning commute, which is when the
trough axis and front pass, possibly bringing 1 inch or greater
snowfall rates at times. Current highlights still look good,
covering the locations that have at least a 1 in 2 chance of 6
inches or more of snow through 5 pm Tuesday. With the fast movement
of the system, the chances of 12 inches or more are very small, with
the only locations having a greater than 1 in 3 chance being
the very highest elevations of the Wind River Range and
southwestern Yellowstone, where impacts are slim to none. This
will also be a rather windy system, with a greater than 1 in 2
chance of wind gusts past 40 mph, even in the valleys. Snowfall
amounts should remain sub-advisory in the valleys though, with
less than 1 in 2 chance of 3 inches. It could get nasty for a
time Tuesday morning though with the frontal passage. Snowfall
rates should then decrease in the afternoon, with a lull in the
snow on Tuesday night.

A second system will be on its heels for Wednesday, especially
in the afternoon and at night. There is a bit more disagreement
though with timing and placement of the heaviest snow with this
system. At this point, the areas with a greater than 1 in 2
chance of 6 inches or more are similar to Tuesday's system,
mainly the Tetons, Salt and Wyoming Range and the Wind River
Range. There could be a bit more in the valleys though, given
flow is more southerly than westerly, with a greater than 1 in 2
chance of 3 inches. It is too early for highlights though,
especially with the first system ongoing. I do have a concern
for Interstate 80 with this system as well. Some guidance is
indicating a weak low developing across southern Wyoming,
tightening the pressure gradient. Snow amounts do not look like
much, with only a 1 in 2 chance of an inch or more. However,
there is a greater than 1 in 2 chance of wind gusts over 50 mph
on Wednesday evening. So, there would be a period of very
difficult travel conditions.

Conditions should improve by Thursday, with only some leftover
showers. A few orographic showers should continue, but no major
systems are expected from Friday into the weekend. Temperatures will
finally drop below normal by Thursday, but with the Pacific origin
of the airmass, it will not be bitterly cold. Temperatures should
then moderate toward the weekend, back toward near normal levels by
the beginning of next week.

East of the Divide...Concerns are more numerous in these locations.
For today, it will be another mild and dry day. We continue to have
elevated to critical fire weather across much of the area. Although
relative humidity still looks to remain above critical levels, given
the impacts from the dry fuels, we will continue the Red Flag
Warning. The real concerns start tonight and especially tomorrow
though.

Wind will really begin to increase as the Pacific front approaches
the area from the west and tightens up the pressure gradient, with
some models showing 22 millibars from Gillette to Evanston. The 700
millibar winds increase to 60 to 65 knots late tonight and into
Tuesday. Given the Red Flag Warning, we have elected to let the
upgrade occur near or after it's expiration. The strongest wind
isn't expected until during the day on Tuesday. Given recent
model trends of both the deterministic and probabilistic
variety, we have also hoisted High Wind Watches for Fremont
County. The NBM ensemble shows at least a 2 out of 3 chance of
maximum wind gusts of 60 mph or more here. This tends to be a
bit overzealous, but it is high enough to warrant a Watch. In
other locations, the chance is less than 1 out of 2 but it will
be rather windy, with almost all locations having at least a 1
in 2 chance of gusts past 35 to 40 mph. In the lower elevations,
the best chance of hurricane force gusts continues to be on the
south side of Casper where some locations have around a 1 in 3
chance. Another area of concern is around Buffalo, but this
would be post-frontal toward Tuesday evening. It would also be
a fairly brief period here, around 3 hours or less. We will hold
off here for now, but it needs to be watched. As for
precipitation, the models have trended drier. Again, the
forecast is probably the wettest it will be, and most locations
will not see much given the strong downsloping flow, especially
before sunrise on Tuesday. Wind will decrease Tuesday night as
the front moves away and the pressure gradient decreases.

As we head toward Wednesday, we may have the appearance of
something we haven't seen in a while. It is those white,
crystalline objects that fall from the sky when it is cold. What
is that stuff called? Oh yeah, it is called snow! And, it is
looking increasingly likely that many areas will see at least
some. Of our three official snowfall locations, the Casper
Airport hasn't seen an inch of snow or greater since December
27. At Riverton and Lander, it has been two and a half months,
since December 2nd and 3rd, respectively. With the Wednesday
system, most locations have at least a 2 out of 3 chance of 1
inch or more of snow. The exact location of the heaviest snow
will be determined by the movement of a 700 millibar low, and
there are still some uncertainties with the movement. There will
be some easterly flow to bring in more moisture, Right now, the
area from Riverton and Lander to Casper had at least a 1 in 2
chance of 3 inches or more of snow, ending on Thursday morning.
The system is a fast mover though, so the chance of 6 inches or
more remains low, generally less than 1 out of 4 except in the
mountains. So, we may need some highlights for some locations
east of the Divide, especially for Wednesday night.

Snow here should come to an end Thursday morning. We should then
have some of the coldest temperatures we have seen in a while,
especially Thursday night if the sky can clear with the fresh
snow cover. Following this, zonal flow should bring dry weather
once again. High temperatures will be cooler, especially in the
basins where inversions may form. There is still some question
on how strong they would be though, given it will now be late
February and shorter nights and increasing sun angle will allow
temperatures to warm more and melt the snow faster than if this
occurred earlier in the winter. There should be a moderating
trend into the weekend as well, as the airmass modifies and the
snow cover slowly melts.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 314 PM MST Mon Feb 16 2026

Active winter weather and notable aviation impacts continue to
be forecast for airports across western and central Wyoming over
the next 24 hours as a strong weather system moves through the
region.

KJAC is likely to see several hours of moderate snow,
visibility issues, and mountain obscurations beginning around
midnight and lasting until shortly after sunrise. Other sites
west of the Divide (KPNA, KBPI, KRKS) will also see periods of
snow and wintry conditions.

Those locations that avoid snow and visibility reductions over
the next 24 hours will still have to contend with very strong
winds, especially east of the Divide. Gusty winds begin
overnight for the typical windy locations (such as KCPR) and
impact the whole state during the daytime hours Tuesday. In the
couple hours before winds mix down, many locations are likely to
experience low level wind shear and turbulence as the strong
mid-atmosphere winds mix down towards the surface.

Of note for this forecast are locations in the lee of nearby
mountain ranges (such as KCOD, KBYG, and KLND), which could
experience intense downslope winds, with gusts of 50 to 60 kt at
times. Not all models have this wind signature, but there is a
30 to 40% chance of this occurring, and winds this strong are
often impactful even for those on the airport grounds.

Winds continue into the early evening hours Tuesday, before
tapering off overnight.

&&

.FIRE WEATHER...
Issued at 247 AM MST Mon Feb 16 2026

A combination of low humidity and a gusty southwest wind will
bring elevated to critical fire weather from Muddy Gap through
southern Johnson County this afternoon. Elevated to critical fire
weather is expected Tuesday with strong to high wind likely for
much of the area east of the Continental Divide, although
temperatures may be a bit cooler. Cooler and wetter weather on
Wednesday and Wednesday night should end the fire weather
threat.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Tuesday for WYZ001-
012>014-023-024.

High Wind Warning from 2 AM to 5 PM MST Tuesday for WYZ002-003-
009>011-015>018.

High Wind Warning until 7 PM MST Tuesday for WYZ019-020-030.

&&

UPDATE...Wittmann
DISCUSSION...Hattings
AVIATION...VandenBoogart
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 16, 3:02 AM MST, 17 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MST Mon Feb 16 2026

WYZ001>020-022>030-171400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MST Mon Feb 16 2026

...Red Flag Warning In Effect for Portions of Natrona and Johnson
Counties until 5 PM MST this afternoon...

...Winter Weather Advisories Posted for the Western Mountains Late
tonight through Tuesday...

...High Wind Watches for Portions of Central and Southwest Wyoming
late tonight through Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions, mainly east
of the Continental Divide and the high deserts of southwest Wyoming.

Snow spreading into western Wyoming later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...The next weather system brings snow West of the Divide,
especially in the morning. Strong to high wind likely East of the
Divide. Elevated fire weather is likely again.

Wednesday through Thursday morning...Another weather system may
bring light to moderate snow to much of the area. The best chance
for accumulating snow east of the Divide will be Wednesday evening
and overnight.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
February 16, 8:51 PM MST to February 17, 1:05 PM MST
Where
Lander Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High wind occurred in the Lander foothills. The strongest wind gusts reported was 74 mph at the Lander Airport. Near Lander, a shed was flipped and damaged when landing on a fence. A hot tub cover was thrown by the winds and impaled on a tree branch.

High Wind, Northeast Johnson County

When
February 16, 11:50 PM MST to February 17, 2:26 PM MST
Where
Northeast Johnson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High wind occurred in northern Johnson County. Some notable gusts included 71 mph at Indian Creek along Interstate 90 and 64 mph at the Johnson County airport.

High Wind, East Sweetwater County

When
February 17, 12:04 AM MST to 3:34 AM MST
Where
East Sweetwater County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A 63 mph wind gust was recorded at the Southwest Wyoming Regional Airport near Rock Springs. A 64 mph wind gust was recorded along Interstate 80 near Tipton.

High Wind, Natrona County Lower Elevations

When
February 17, 3:56 AM MST to February 18, 4:28 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High wind was widespread across Natrona County, with numerous reports of wind gusts past 60 mph. Some of the more notable gusts included 75 mph at Twenty Mile Hill, 71 mph at Hat Six Road and 66 mph at the Natrona County airport.

High Wind, Southeast Johnson County

When
February 17, 6:10 AM MST to 5:30 PM MST
Where
Southeast Johnson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High wind occurred in southern Johnson County. The maximum wind gust recorded was 71 mph at Tisdale Mountain.

High Wind, Wind River Mountains East

When
February 17, 8:12 AM MST to 11:10 AM MST
Where
Wind River Mountains East forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winds gusted to hurricane force along South Pass at Red Canyon, with maximum wind gusts of 95 mph.

High Wind, Green Mountains & Rattlesnake Range

When
February 17, 8:22 AM MST to 10:24 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A maximum wind gust of 74 mph occurred at Fales Rock. Along Beaver Rim, wind gusts as high as 66 mph were recorded.

High Wind, Cody Foothills

When
February 17, 10:40 AM MST to 5:00 PM MST
Where
Cody Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High wind occurred in the Cody Foothills. The maximum gust was 75 mph at Clark.

High Wind, Absaroka Mountains

When
February 17, 11:16 AM MST to 2:02 PM MST
Where
Absaroka Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winds were sustained at over 50 mph along the Chief Joseph Highway for several hours with maximum gusts of 74 mph.

High Wind, Bighorn Mountains Southeast

When
February 17, 12:47 PM MST to 3:47 PM MST
Where
Bighorn Mountains Southeast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Wind gusts as high was 81 mph occurred at the Schoolhouse RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320134, 1320319, 1320312, 1320137, 1320320, 1320321, 1320135, 1320316, 1320313, 1320317.